Increased Risk of Meningioma with Cyproterone Acetate Use
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
New details confirm an increased risk of developing intracranial meningiomas after prolonged use of the hormonal product cyproterone acetate.

Researchers used data from the French administrative healthcare database. Between 2007 and 2014, 253,777 girls and women aged 7-70 years had begun using cyproterone acetate during that time period.

All participants had received at least one prescription for high dose cyproterone acetate and did not have a history of meningioma, benign brain tumors, or long-term disease. They were considered to be exposed if they had received a cumulative dose of at least 3 g during the first 6 months (139,222 participants) and very slightly exposed (control group) when they had received a cumulative dose of less than 3 g (114,555 participants).

Overall, a total of 69 meningiomas were diagnosed in the exposed group (during 289,544 person years of follow-up) and 20 meningiomas in the control group (during 439,949 person years of follow-up). All were treated by surgery or radiotherapy.

When the analysis was done according to the cumulative dose, it showed a dose–effect relation, with a higher risk associated with a higher cumulative dose. The hazard ratio was not significant for exposure to less than 12 g of cyproterone acetate, but it jumped rapidlyas the dose climbed: the hazard ratio was 11.3 for 36-60 g and was 21.7 for 60 g or higher.

In a secondary analysis, the researchers looked at the cohort who were already using cyproterone acetate in 2006 (n = 123,997). Women with long-term exposure were also taking estrogens more often (55.5% v 31.9%), and the incidence of meningioma in the exposed group was 141 per 100,000 person years, which was a risk greater than 20-fold. They also observed a strong dose–effect relationship, with adjusted hazard ratio ranging from 5.0 to 31.1.

However, the risk of meningioma decreased noticeably after treatment was stopped. At 1 year after discontinuing treatment, the risk of meningioma in the exposed group was 1.8-fold higher than in the control group.

Based on these findings, the researchers said, “Clinicians need to inform patients who have used high-dose cyproterone acetate for at least 3 to 5 years about the increased risk of intracranial meningioma.” "The indication of cyproterone acetate should be clearly defined and the lowest possible daily dose used," they added. "In the context of prolonged use of high-dose cyproterone acetate, MRI screening for meningioma should be considered."

"In patients with a documented meningioma, cyproterone acetate should be discontinued because the meningioma might regress in response to treatment discontinuation and invasive treatment could be avoided," they suggested.

Source: https://www.bmj.com/content/372/bmj.n37
Like
Comment
Share